Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS Austin/San Antonio, TX

May 14, 2006Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2006, 5:02 PM CDT for Edwards County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2006, 5:02 PM CDT (22:02 UTC)
Expired
May 14, 2006, 8:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2963 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 142204
FFWEWX
TXC137-385-150100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 PM CDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL TEXAS
  REAL COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF LEAKEY

* UNTIL 800 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER SOUTHERN ERWARDS COUNTY 
  AND SOUTHWEST REAL COUNTY. THE STRONGEST STORM WAS LOCATED 13
  MILES WEST OF BARKSDALE...OR ABOUT 21 MILES SOUTH OF
  ROCKSPRINGS...MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CAMP WOOD

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2988 10064 2961 10069 2964 9975 2982 9970
      2998 9989

$$
3 follow-up statements
000 
WGUS74 KEWX 142223
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT SUN MAY 14 2006

TXC137-385-150100-
EDWARDS TX-REAL TX-
523 PM CDT SUN MAY 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR REAL
AND EDWARDS COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LEAKEY TO
BARKSDALE TO 27 MILES WEST OF BARKSDALE...OR ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF LEAKEY TO 20 MILES WEST OF LEAKEY TO 23 MILES
SOUTHEAST OF LOMA ALTA...MOVING SOUTH AT 10 MPH.

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2988 10064 2961 10069 2964 9975 2982 9970
      2998 9989

$$
000 
WGUS74 KEWX 142248
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 PM CDT SUN MAY 14 2006

TXC137-385-150100-
EDWARDS TX-REAL TX-
549 PM CDT SUN MAY 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR REAL
AND EDWARDS COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LEAKEY TO BARKSDALE TO 33 MILES
WEST OF BARKSDALE...OR ALONG A LINE EXTENDING FROM LEAKEY TO 21 MILES
SOUTH OF ROCKSPRINGS TO 20 MILES SOUTHEAST OF LOMA ALTA...MOVING
SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE CAMP WOOD

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2988 10064 2961 10069 2964 9975 2982 9970
      2998 9989

$$
000 
WGUS74 KEWX 150055
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT SUN MAY 14 2006

TXC137-385-150104-
EDWARDS TX-REAL TX-
754 PM CDT SUN MAY 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR REAL AND
EDWARDS COUNTIES...

THUNDERSTORMS HAVE MOVED SOUTH OF REAL AND EDWARDS COUNTIES AND THE
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 2988 10064 2961 10069 2964 9975 2982 9970
      2998 9989

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:08 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 3:08 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 PM CDT SUN MAY 14 2006

.DISCUSSION...
SETTING UP FOR AN ACTIVE EVENING A SLOW MOVING COLD FRONTAL BOUNDARY
DRIFTS SOUTHWARD INTO THE HILL COUNTRY-NE CWA AND STORMS BACK-BUILD
WESTWARD. AMS OVER THE CWA CONTS TO DESTABILIZE ESPECIALLY OVER
THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS WHERE TEMPS HAVE
CLIMBED WELL INTO THE 90S UNDER FULL SUNSHINE. ALONG WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS THERE WILL BE A THREAT
OF LOCALLY HEAVY RAIN AS THE BACK-BUILDING STORMS REDEVELOP AND
TRAIN SOUTHEAST THIS EVENING. CONSIDERED A FLASH FLOOD WATCH FOR
THE NRN CWA THIS EVENING BUT FEEL HEAVY RAINS WILL BE MORE LOCALIZED
SO WILL ADD MENTION OF LOCALLY HEAVY RAIN RATHER THAN ISSUE A WATCH
FOR THE TIME BEING. THE CONVECTION WILL CONTINUE SHIFT TO THE WEST
AND SOUTHWEST TONIGHT AND EARLY MONDAY ENDING OVER ALL BUT THE
SOUTHWEST COUNTIES DURING THE AFTERNOON.

A COOLER DRIER NWLY FLOW TO PREVAIL THIS WEEK WITH MINIMUM TEMPERATURES
BELOW SEASONAL NORMS MUCH OF THE WORK WEEK WHILE MAX TEMPS WILL WARM
TO NEAR OR ABOVE NORMS STARTING TUESDAY. THE NWLY FLOW WEAKENS BY
LATE IN THE WEEK WITH A BROAD FLAT UPPER RIDGE BUILDS INTO THE
SOUTHWEST U.S.. A RETURN TO SLY LOW LEVEL WINDS BY LATE IN THE
WEEK WILL RETURN HIGHER HUMIDITIES TO THE REGION FOR THE WEEKEND
AND NOT EXPECTING MUCH MORE THAN ISOLATED AMS CONVECTION NOT WORTH
MENTIONING AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              62  80  55  89 / 60 10 0 0
AUSTIN BERGSTROM INTL AIRPORT  62  77  50  85 / 60 10 0 0
DEL RIO INTL AIRPORT           66  76  60  87 / 70 50 -  0
SAN ANTONIO INTL AIRPORT       64  77  56  86 / 60 30 -  0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/25
Hazardous weather outlook, May 14, 5:05 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT SUN MAY 14 2006

TXZ171>173-183>194-202>209-217>225-228-151015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED. SOME OF THE
STORMS COULD BECOME SEVERE. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. A MINOR THREAT FOR TORNADOES EXISTS TODAY ALONG
SURFACE BOUNDARIES AND A COLD FRONT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ON MONDAY. THE
MAIN THREAT IS LOCALLY HEAVY RAINFALL ALONG THE RIO GRANDE WHERE
STORMS MOVE ACROSS THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 14, 2:52 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LLANO                   30.75N 98.67W
05/14/2006  E1.75 INCH       LLANO              TX   LAW ENFORCEMENT

&&

WR
Local storm report, May 14, 3:56 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             7 NNW FREDERICKSBURG    30.36N 98.92W
05/14/2006  M1.75 INCH       GILLESPIE          TX   PARK/FOREST SRVC

            REPORT RELAYED BY FREDERICKSBURG FD

&&

WR
Local storm report, May 14, 4:08 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     7 W FLORENCE            30.84N 97.91W
05/14/2006                   BURNET             TX   LAW ENFORCEMENT

            ROOF TORN OFF OF HOUSE.

&&

WR
Local storm report, May 14, 4:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TORNADO          W FLORENCE              30.84N 97.79W
05/14/2006                   WILLIAMSON         TX   LAW ENFORCEMENT

            SHERIFF REPORTED TORNADO TOUCHDOWN AT JUNCTION OF HWY 183
            AND S STATE HWY 138 W OF FLORENCE.

&&

DC
Local storm report, May 14, 5:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 PM CDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             3 NW KERRVILLE          30.07N 99.17W
05/14/2006  M1.00 INCH       KERR               TX   FIRE DEPT/RESCUE

            HAIL COVERING THE GROUND.

0451 PM     HAIL             10 N KERRVILLE          30.19N 99.14W
05/14/2006  U1.25 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

            HAIL SIZE UNKNOWN, BUT BREAKING WINDSHIELDS IN CARS.

0455 PM     HAIL             5 NW KERRVILLE          30.09N 99.20W
05/14/2006  M1.00 INCH       KERR               TX   AMATEUR RADIO

            HARD QUARTER SIZE HAIL COVERING THE GROUND.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:41 PM CDTSevere Thunderstorm WarningEWXLlano64 min
May 14, 2:50 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano55 min
May 14, 3:14 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson61 min
May 14, 3:30 PM CDTFlash Flood WarningEWXGillespie2 hr
May 14, 3:35 PM CDTTornado WarningEWXWilliamson25 min
May 14, 3:47 PM CDTSevere Thunderstorm WarningEWXGillespie28 min
May 14, 4:14 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr61 min
May 14, 4:33 PM CDTSevere Thunderstorm WarningEWXKendall57 min
May 14, 4:44 PM CDTSevere Thunderstorm WarningEWXEdwards46 min
May 14, 5:07 PM CDTSevere Thunderstorm WarningEWXBandera, Real68 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningEWXKerr46 min
May 14, 5:21 PM CDTSevere Thunderstorm WarningEWXKinney54 min
May 14, 5:32 PM CDTFlash Flood WarningEWXBandera118 min
May 14, 5:36 PM CDTSevere Thunderstorm WarningEWXGonzales54 min
May 14, 5:40 PM CDTSevere Thunderstorm WarningEWXDeWitt65 min
May 14, 5:41 PM CDTSevere Thunderstorm WarningEWXEdwards34 min
May 14, 5:43 PM CDTSevere Thunderstorm WarningEWXMedina62 min
May 14, 5:51 PM CDTSevere Thunderstorm WarningEWXVal Verde69 min
May 14, 6:05 PM CDTSevere Thunderstorm WarningEWXKarnes55 min
May 14, 6:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney61 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningEWXMaverick55 min
May 14, 6:29 PM CDTTornado WarningEWXKarnes31 min
May 14, 6:56 PM CDTSevere Thunderstorm WarningEWXKarnes34 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.